Jump to content
CrazyBoards.org

Recommended Posts

I'm having a hard time thinking right now but I'll try my best.

For the last several months I've been geting these spells of vertigo. nothing big so I really thought nothing of it.

Last Friday I was driving and I started to get vertigo, confusion and panic. It was so bad that I couldn't walk or speak coherently. Ended up in the ER. They ran lots of tests, gave me sedatives IV. It helped a little. When the blood came back, it showed I had hypokalemia (low potassium) and metabolic acidosis (blood ph too acidic) But nothing that explains why I freaked so bad.

I've been taking the same pills for months and months and nothing major has happenned.

My pdoc doesn't know what to do. We've tried every psych drug there is. I'm not kidding.

My general doc is convinced its drug interactions. He also ran every test he could. Is that possible if I've been taking the same drugs for almost a year with nothing serious before now?

If its the meds I'm gonna be pissed. The last thing I want to do is sart all over. Especially when there are seemingly no answers.I should find out either today or early next week.

My complete med list is in my sig.

Any help or support is greatly appreciated

Link to comment
Share on other sites

Wow what a scary experience. You are fortunate to have survived driving and to have ER doctors that saved your life.

Acidosis is one of the most complicated conditions that physicians face, and not one to take lightly. I realize you are grasping at straws, but I must state that you shouldn't expect simple solutions here from laymen.

Metabolic acidosis is caused by an imbalance between hydrogen H+ and bicarbonate HCO3 in the body. There are multiple ways the body balances them and beyond my ability to simplify. I cannot work thru all the possible causes without the results of the numerous tests that you have had.

** I do not see any ready answer to your question. Offhand none of your meds appear to be sole cause of metabolic acidosis.**

Of note to me, is that Hypokalemia (low Potassium - K) is not listed as being normally associated or causitive of acidosis. Hyperkalemia is. This is a real oddball, which may be due to another condition.

Iron ingestion can cause acidosis. Are you taking massive amounts of vitamins?

Licorice ingestion, or licorice flavors in candies and chewing tobacco

Lithium toxicity can alter the bloods ion potentials and possibly upset the balance

Renal, or liver problems including possible tumor

Chronic diarrhea

Pancreas fistulas

Adrenal gland malfunction which affects the kidneys

Major lung disorders

Excessive laxative use

Rhabdyomyolysis, or muscle wasting, indicated by muscle weakness and pains (could be a result of some of your meds)

Excessive salicylate intake, from aspirin, or liniments, and a few other sources

Again, this is a complicated condition that touches upon multiple organs and hormones. No Family Practitioner should be handling this. Specialists might include Internist, Nephrologist, Gastrointerologist, and maybe Endocrinologist.

You can run your own drug interactions at [edit] http://www.drugs.com/

[edit] individual drugs at: [link=http://www.rxlist.com/"'>http://www.rxlist.com/" target="_blank]http://www.rxlist.com/[/link]

Let us know how you are doing.

a.m.

Link to comment
Share on other sites

Wow what a scary experience. You are fortunate to have survived driving and to have ER doctors that saved your life.

Acidosis is one of the most complicated conditions that physicians face, and not one to take lightly. I realize you are grasping at straws, but I must state that you shouldn't expect simple solutions here from laymen.

Metabolic acidosis is caused by an imbalance between hydrogen H+ and bicarbonate HCO3 in the body. There are multiple ways the body balances them and beyond my ability to simplify. I cannot work thru all the possible causes without the results of the numerous tests that you have had.

** I do not see any ready answer to your question. Offhand none of your meds appear to be sole cause of metabolic acidosis.**

Of note to me, is that Hypokalemia (low Potassium - K) is not listed as being normally associated or causitive of acidosis. Hyperkalemia is. This is a real oddball, which may be due to another condition.

Iron ingestion can cause acidosis. Are you taking massive amounts of vitamins?

Licorice ingestion, or licorice flavors in candies and chewing tobacco

Lithium toxicity can alter the bloods ion potentials and possibly upset the balance

Renal, or liver problems including possible tumor

Chronic diarrhea

Pancreas fistulas

Adrenal gland malfunction which affects the kidneys

Major lung disorders

Excessive laxative use

Rhabdyomyolysis, or muscle wasting, indicated by muscle weakness and pains (could be a result of some of your meds)

Excessive salicylate intake, from aspirin, or liniments, and a few other sources

Again, this is a complicated condition that touches upon multiple organs and hormones. No Family Practitioner should be handling this. Specialists might include Internist, Nephrologist, Gastrointerologist, and maybe Endocrinologist.

You can run your own drug interactions at [edit] [link=http://www.drugs.com/"'>http://www.drugs.com/" target="_blank]http://www.drugs.com/[/link]

[edit] individual drugs at: [link=http://www.rxlist.com/"'>http://www.rxlist.com/" target="_blank]http://www.rxlist.com/[/link]

Let us know how you are doing.

a.m.

Thanks, AM

I've ran through the causes of metabolic acidosis and hypokalemia. The info is inconsistent at best. My doc said my kidneys are ok. Still don't know about the blood tests cause they haven't come back yet. I read that seizures can cause metabolic acidosis. I've been having ECT treatments once a week on average since October '07. The ECT has been suspended for now. So no more medically induced seizures for now. Hopefully forever. I hope that's the cause.

My gdoc wants me to talk to my pdoc. I really think I want to see a specialist though after I talk to my pdoc.

I was on drugs.com a few weeks back and it scared the hell out of me. No mention though of hypokalemia or metabolic acidosis.

I'm doing better although its harder to think. I still have mild vertigo but it's getting better. I still feel like crap, though.

Link to comment
Share on other sites

Ok. Ruling out the kidneys is a big relief.

In reading up on seizures, I find a brief mention that metabolic acidosis "COULD" result from seizures/epilepsy. I find not a single mention in the Pubmed of ECT's causing MA. Conversely, I find NO mention of ECT or seizures when reading on causes of MA.

I conclude it highly unlikely that your weekly ECT treatments caused your MA. Also if you had chronic MA with months of ECT treatment, you would be a very sick puppy with miserable symptoms.

Be sure that you have told your pdoc about this episode, and provide him copies of all the treatment notes and lab results. Follow up with specialists since MA is indications of something seriously wrong with your body or a result of toxic substance levels.

best. a.m.

Link to comment
Share on other sites

Seizures can certainly cause metabolic acidosis, but - in theory - the anesthesia used for ECT should prevent that particular complication from a therapeutic seizure.

However, it depends on what anesthetics they're using. Propofol is associated with metabolic acidosis (more often when it is used for ICU long term sedation, but also as a procedural drug.) Both propofol and methohexital are commonly used for ECT anesthesia (see a review here.)

Might be worth having your doc find out what they used for the anesthesia, and perhaps discussing the situation with the anesthesiologist.

Good luck --

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...